Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 4, NWS Wichita, KS

March 5, 2010Barton County, Russell County, Kansas

NWS Wichita, KS issued this wind advisory at Mar 5, 2010, 3:46 PM CST for Barton County, Russell County, Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2010, 3:46 PM CST (21:46 UTC)
Expired
Mar 5, 2010, 7:00 PM CST
In force
3 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WWUS73 KICT 052146
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CST FRI MAR 5 2010

KSZ032-047-060100-
/O.NEW.KICT.WI.Y.0004.100305T2146Z-100306T0100Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
346 PM CST FRI MAR 5 2010

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING. 

* TIMING...STRONG SOUTH TO SOUTHEAST WINDS WILL AFFECT RUSSELL AND
  BARTON COUNTIES INTO THIS EVENING.

* WINDS...WILL BE OUT OF THE SOUTH AT 25 TO 35 MPH WITH A FEW
  GUSTS TO 45 MPH.

* IMPACTS...WILL INCLUDE HAZARDS TO BROAD SIDED VEHICLES ON EAST
  WEST ORIENTED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

ADK
1 follow-up statement
462 
WWUS73 KICT 060113
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CST FRI MAR 5 2010

KSZ032-047-060215-
/O.EXP.KICT.WI.Y.0004.000000T0000Z-100306T0100Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
713 PM CST FRI MAR 5 2010

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT.

* GUSTY WINDS TO 35 MPH ARE STILL POSSIBLE ACROSS PORTIONS OF
  CENTRAL KANSAS, BUT WIND SPEEDS WILL SLOWLY DIMINISH AS THE
  EVENING PROGRESSES.

$$


KETCHAM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 5, 3:30 PM CST, 16 minutes earlier.

Area forecast discussion, Mar 5, 3:30 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CST FRI MAR 5 2010

.DISCUSSION...
FORECAST HIGHLIGHTS INCLUDE PRECIPITATION CHANCES TONIGHT INTO
SATURDAY MORNING...AND AGAIN SUNDAY NIGHT THROUGH TUESDAY...AND
CONTINUED NEAR TO ABOVE NORMAL TEMPERATURES OVER THE NEXT SEVERAL
DAYS.

THINKING SCATTERED SHOWERS/ISOLATED THUNDERSTORMS WILL BE POSSIBLE
ACROSS MAINLY NORTHERN PORTIONS OF THE FORECAST AREA THIS
EVENING/TONIGHT...WITH MORE ISOLATED ACTIVITY POSSIBLE ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA. CULPRIT IS A POTENT UPPER LOW
THAT WILL BE SKIRTING ACROSS NORTHERN KANSAS AND NEBRASKA. FORCING
AND SHEAR IS GOOD...BUT MOISTURE/INSTABILITY IS QUITE MEAGER...SO
THE STRONGEST ACTIVITY SHOULD ONLY BE CAPABLE OF PEA SIZE
HAIL...GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS ACROSS CENTRAL KS
THIS EVENING. ACTIVITY MAY LINGER OVER SOUTHEAST KS ON SATURDAY
MORNING. CAN'T RULE OUT A STRAY SHOWER/SPRINKLES SATURDAY AFTERNOON
THROUGH SUNDAY MORNING ACROSS MIDDLE PORTIONS OF THE FORECAST AREA
ALONG STALLED WEAK LOW-LEVEL BAROCLINIC ZONE. MEAGER MOISTURE AND
UPPER RIDGING SHOULD PRECLUDE ANYTHING WIDESPREAD THOUGH.

POWERFUL UPPER LOW IS STILL SLATED TO SPREAD WIDESPREAD
SHOWERS/EMBEDDED THUNDERSTORMS EAST/NORTHEAST ACROSS THE FORECAST
AREA SUNDAY NIGHT...AND ESPECIALLY MONDAY THROUGH MONDAY NIGHT.
GOOD/DEEP MOISTURE TRANSPORT AND DECENT PWATS SHOULD RESULT IN
WIDESPREAD 0.25-0.50 INCH RAINFALL...WITH LOCALLY HIGHER AMOUNTS.
ADDITIONALLY...INSTABILITY IS A BIT BETTER SO COULD BE LOOKING AT A
FEW STRONG STORMS MONDAY EVENING-NIGHT ACROSS MAINLY
SOUTHWEST/SOUTHERN PORTIONS OF THE FORECAST AREA.

QUITE A BIT OF UNCERTAINTY BETWEEN THE GFS AND ECMWF FOR TUESDAY AND
BEYOND WITH REGARD TO THE MOVEMENT/LOCATION OF MONDAY'S UPPER LOW.
BOTH MODELS STALL IT ACROSS THE CENTRAL PLAINS/MIDWEST...ALTHOUGH
THE GFS LIFTS IT FARTHER NORTH. TENDED TO SIDE WITH THE ECMWF
MODEL...AS IT HAS BEEN MORE CONSISTENT THAN THE GFS OVER THE PAST 4
MODEL RUNS. THAT SAID...AM ANTICIPATING SHOWERS LINGERING OVER
MAINLY EASTERN/NORTHERN PORTIONS OF THE FORECAST AREA THROUGH
TUESDAY. NEXT UPPER LOW IS EXPECTED TO AFFECT LOCATIONS MAINLY SOUTH
OF THE FORECAST AREA...ALTHOUGH LATEST GFS SKIRTS PRECIPITATION
ACROSS FAR SOUTHERN KS WEDNESDAY NIGHT-THURSDAY. ONCE AGAIN...AM
TENDING TO SIDE WITH THE FURTHER SOUTH ECMWF.

TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE WEEKEND...WITH
SLIGHTLY COOLER READINGS (BUT STILL AT/ABOVE NORMAL) FOR
MONDAY-WEDNESDAY DUE TO PRECIPITATION AND/OR PERSISTENT CLOUDS. BOTH
GFS AND ECMWF ARE IN AGREEMENT IN CARVING OUT A FAIRLY EXTENSIVE
EASTERN CONUS TROUGH BY LATE WEEK...RESULTING IN TEMPERATURES ON THE
COOLER SIDE...BUT ONLY SLIGHTLY BELOW NORMAL.

ADK

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE PRECIP CHANCES OVERNIGHT ALONG WITH
THE TIMING OF LOWER CIGS.

THE LIGHT SHOWERS OVER CENTRAL KS THIS MORNING WAS THE RESULT OF
ISENTROPIC LIFT ALONG THE 300K SURFACE. WHILE SOME ACCAS AND
SPRINKLES SHOULD PERSIST THROUGH THE AFTERNOON...FEEL THE BULK OF
THE ACTIVITY IS OVER. WHILE SOME LOWER CIGS ARE NOW STARTED TO
MATERIALIZE SOUTHWEST OF THE FORECAST AREA...FEEL THEY WILL NOT BE
THAT WIDESPREAD UNTIL AFTER 00Z. THE BEST CHANCES FOR SHOWERS AND
STORM THIS EVENING CONTINUE TO BE NORTH OF THE FORECAST AREA WHERE
THE BETTER UPPER DYNAMICS WILL BE LOCATED. HOWEVER COULD NOT RULE
OUT A COUPLE SHOWERS OR ISOLATED STORMS OVER CENTRAL KS BETWEEN 00Z
AND 06Z. EVEN THOUGH LOW LEVEL CLOUDS WILL BE ON THE INCREASE
OVERNIGHT...FEEL CONFIDENT THAT THEY WILL REMAIN ABOVE IFR LEVELS
AND POSSIBLY EVEN ABOVE MVFR LEVELS.

LAWSON

&&

.FIRE WEATHER...
VERY HIGH GRASSLAND FIRE DANGER WILL LINGER THROUGH THIS EVENING
MAINLY WEST OF I-135...DUE TO VERY STRONG SOUTH/SOUTHEAST WINDS.
GRASSLAND FIRE DANGER WILL BE HIGH ON SATURDAY GENERALLY SOUTHEAST
OF THE KS TURNPIKE...WITH LOW TO MODERATE GRASSLAND FIRE DANGER ON
SUNDAY DUE TO RELATIVELY LIGHT WINDS. WIDESPREAD RAIN/EMBEDDED
THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS THE FORECAST AREA
MONDAY-MONDAY NIGHT...WITH SHOWERS LINGERING THROUGH TUESDAY.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    48  64  45  61 /  20  10  10  20
HUTCHINSON      47  64  41  59 /  20  10  10  20
NEWTON          48  64  43  59 /  30  10  10  20
ELDORADO        48  64  45  60 /  30  20  10  20
WINFIELD-KWLD   48  65  46  62 /  20  20  10  20
RUSSELL         39  63  35  57 /  40   0  10  20
GREAT BEND      41  63  37  58 /  30   0  10  20
SALINA          46  63  37  57 /  30  10  10  10
MCPHERSON       47  63  40  58 /  30  10  10  20
COFFEYVILLE     47  64  47  62 /  20  20  10  20
CHANUTE         45  63  46  61 /  20  20  10  20
IOLA            44  63  46  60 /  30  20  10  10
PARSONS-KPPF    46  63  47  61 /  20  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 5, 1:35 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
135 PM CST FRI MAR 5 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
135 PM CST FRI MAR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE VERY HIGH THIS AFTERNOON
ACROSS MOST OF THE AREA.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS CENTRAL
KANSAS. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
SOUTHEAST KANSAS ON SATURDAY MORNING. SEVERE WEATHER IS NOT
EXPECTED.

CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS THE ENTIRE AREA
FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. STRONG STORMS WILL BE
POSSIBLE ON MONDAY AFTERNOON...MAINLY ACROSS SOUTH CENTRAL
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/LAWSON

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.